Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 31, 2018, 4:04 PM PDT for Lyon County, Mineral County, Nevada. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2018, 4:04 PM PDT (23:04 UTC)
- Expired
- Jul 31, 2018, 4:30 PM PDT
- In force
- 26 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 112 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3512 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138 WUUS55 KREV 312304 SVRREV NVC019-021-312330- /O.NEW.KREV.SV.W.0017.180731T2304Z-180731T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Reno NV 404 PM PDT TUE JUL 31 2018 The National Weather Service in Reno has issued a * Severe Thunderstorm Warning for... Northwestern Mineral County in western Nevada... Central Lyon County in west central Nevada... * Until 430 PM PDT. * At 404 PM PDT, a severe thunderstorm was located 15 miles southeast of Yerington, or 36 miles east of Topaz Lake, moving northeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, fencing and trees. * Locations impacted include... Bald Mountain and Schurz. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3875 11896 3892 11905 3906 11878 3885 11853 TIME...MOT...LOC 2304Z 246DEG 18KT 3887 11892 HAIL...0.75IN WIND...60MPH $$ DJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:22 PM PDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 31, 1:22 PM PDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
122 PM PDT Tue Jul 31 2018
.SYNOPSIS...
A slow cooling trend and an increase in winds will provide some
relief from the heat and unhealthy air quality. Thunderstorms
are possible the next couple days with best chances over Mono and
Mineral Counties. Winds may be quite breezy over the weekend and
for early next week with with potential for critical fire weather
conditions.
&&
.DISCUSSION...
Relief from the heat and poor air quality appears to be on the
horizon and the large area of high pressure over Nevada slowly
retreats to the Desert Southwest, as a rather deep low pressure
system is forecast to develop in the northeast Pacific. This will
also allow breezy afternoon winds to return to much of the region
over the next few days.
Afternoon and early evening showers and thunderstorms will
continue to develop over Mono and Mineral into Thursday, but,
with the increasing winds, the threat will gradually diminish
over the next 72 hours. Stronger storms will still have enough
instability and moisture to produce outflow winds to 50 mph,
moderate to heavy rain, and small hail.
Zephyr winds will increase tomorrow, with a few gusts up near 30
mph possible along US-395 from Susanville to Minden and in the
vicinity of the Perry Fire. Winds should gradually increase
Thursday and Friday, with some potential for gusts to exceed 30
mph. Boaters on area lakes will want to use caution. The big
uptick in winds may occur on Saturday, as the large trough starts
to exert more influence on the region. Models continue to vary on
strength of the winds and how close the trough will get to the
west coast, but we do have good confidence in at least an enhanced
zephyr breezy Saturday. Winds may continue to be an issue through
the weekend and first half of next week, as the trough remains
near the west coast.
Plume dispersion models are starting to show a bit more clearing
is possible starting tomorrow, especially for the Reno-Tahoe-
Carson area, as west winds kick in and push pollutants out of
valley locations. However, as the winds increase, this may allow
more smoke from the Lions and Ferguson fire to push into Mono
County and smoke from the Whaleback, Carr and Perry fires to
impact Lassen, northern Washoe, Pershing, Lyon and Churchill
counties.
Finally, temperatures will slowly decline, but still remain on
the hot side for the next couple days. Bigger cool down could
occur over the weekend, as pieces of the large trough move into
the west coast. Brong
&&
.AVIATION...
Smoke and haze from numerous wildfires in northern California and
northwest Nevada continue to reduce visibility the next day or so.
There should be some improvement for the Reno-Tahoe terminals
tomorrow, as west winds kick in, but feel a noticeable haze will
be around the region. Denser smoke should be limited to areas near
Mammoth Lakes, in the vicinity of the Perry Fire, and over Lassen
County near the Whaleback fire.
Gusty surface winds are likely to return to the terminals late
Wednesday and Wednesday evening, as a trough slides south toward
the area. Gusts in the neighborhood of 25-30 kts are possible
each afternoon and evening Wednesday and Thursday, with stronger
winds possible Friday and Saturday. Stronger winds are more likely
to improve visibilities and will produce focused smoke plumes off
large fires.
Thunderstorms should remain south of NFL-TVL the next few days,
though a lingering storms is possible north of RNO-NFL through
early this evening. Stronger storms may produce outflows to 45
kts, small hail, and moderate to heavy rain.
&&
.FIRE WEATHER...
We are have decreasing confidence in the Fire Weather Watch and
upgrading it to a warning for Wednesday, as winds may only amount
to a routine zephyr breeze (10-20mph). However, a few gusts up
near 30 mph are possible near the Perry Fire.
Winds are looking a tad more favorable Thursday afternoon/evening
along the Sierra Front, eastern Lassen County, and northern
Washoe Counties. So, will maintain our Fire Weather Watch for
now. Thursday may still end up as a short duration critical fire
weather day, with most gusts near 30 mph.
We are gaining confidence in breezier conditions Friday and
Saturday, as a large area of low pressure nears the Pacific
Northwest coast. This could be a more serious critical fire
weather day, if the simulations pan out. Gusts could reach 40 mph,
with rather low humidity, after a very hot and dry couple weeks.
Brong
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Wednesday afternoon through Wednesday
evening NVZ450-453-458.
Fire Weather Watch from Thursday afternoon through Thursday
evening NVZ450-453-458.
CA...Fire Weather Watch from Wednesday afternoon through Wednesday
evening CAZ278.
Fire Weather Watch from Thursday afternoon through Thursday
evening CAZ270-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 31, 1:26 PM PDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service RENO NV 126 PM PDT Tue Jul 31 2018 CAZ070>073-NVZ001>005-011200- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 126 PM PDT Tue Jul 31 2018 ...Improving Air Quality Possible Wednesday and Thursday... Fires in California and western Nevada continue to produce significant amounts of thick smoke. While air quality is worse closer to the Perry Fire near Pryamid Lake, Whaleback Fire in Lassen County, and the Lions Fire near Mammoth Lakes, all western Nevada and Sierra valley locations are experiencing diminished air quality to some degree. Urban locations, especially the Reno- Sparks area, could see reductions to air quality each afternoon through Wednesday, as low level ozone increases. Some improvement in air quality is possible starting late Wednesday afternoon, as winds increase, which may help mix pollutants out of some valley locations. However, additional smoke from the Carr Fire, near Reading California, and the Ferguson Fire, near Yosemite NP, may push into the region. Breezy conditions are possible over the weekend, which should provide additional relief. It is best to avoid prolonged exposure, if possible, and reconsider outdoor activities at this time. Follow your local sources for air quality information, such as airnow.gov, Washoe County Air Quality Management District, and Great Basin Unified Air Pollution Control District to name a few, and heed health related guidelines that are provided by these groups. http://weather.gov/reno
Special weather statement, Jul 31, 2:22 PM PDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Reno NV 222 PM PDT TUE JUL 31 2018 NVZ001-003-312145- Greater Reno-Carson City-Minden Area NV- Mineral and Southern Lyon Counties NV- 222 PM PDT TUE JUL 31 2018 ...Strong Thunderstorm over Smith Valley... At 218 PM PDT, Doppler radar was tracking a strong thunderstorm over Smith moving northeast at 10 mph. Small hail, heavy rain and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Smith, Wellington, Highways 208 and 339. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify. During a thunderstorm, seek shelter inside a sturdy structure and stay away from windows. Hikers and campers should seek shelter in a vehicle if possible. && LAT...LON 3868 11928 3879 11945 3900 11930 3882 11904 TIME...MOT...LOC 2118Z 220DEG 8KT 3879 11931 BB
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:22 PM PDT | Special Weather Statement | REV | Lyon | 23 min |
| Jul 31, 2:57 PM PDT | Areal Flood Advisory | REV | Mineral | 2 hr |
| Jul 31, 3:24 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 36 min |
| Jul 31, 4:21 PM PDT | Severe Thunderstorm Warning | REV | Lyon | 24 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.